Hail, Benton
- When
- June 1, 4:08 PM EST to 4:09 PM EST
- Where
- Benton County, Ambia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.480, -87.520
Strong to severe thunderstorms moved across parts of northwest Indiana during the evening hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northwest Indiana during the evening hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 3:24 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 324 PM CDT MON JUN 1 2009 .DISCUSSION... 319 PM CDT AS EXPECTED...THE DRY STABLE AIR MASS OF YESTERDAY MORPHED OVERNIGHT INTO AN UNSTABLE HUMID ONE. A DYING MCS FROM THE NRN PLAINS PASSING THROUGH NRN IL OVERNIGHT CREATED SOME LOCALIZED WIND AND HEAVY RAIN... THEN MOVED ON TO OHIO BY DAYBREAK. REMNANT SHOWERS AND ISOLATED TSTMS HAVE GRAZED ACROSS NRN IL ALL MORNING AND INTO THIS EARLY AFTN AS TEMPS RISE AND INSPIRE CAPES OF 2K TO 3K. SEVERE TSTM WATCH ALREADY IN EFFECT FOR STORMS ASSOCIATED WITH VORT MOVING EAST ACROSS IOWA AT THIS TIME. SFC LOW OVER THE LAKES HAS BEEN STRETCHING COLD FRONT OUT ACROSS WI AND IA WHICH IN TURN HAS BEEN SAGGING SOUTH. SPEED OF SWD PROGRESS IS SLOWING AS IT SUCCUMBS TO ZONAL MID LVL FLOW OVER SRN WI AND NRN IL. MAY EXPECT A PNEUMONIA FRONT TO DROP DOWN INTO LAKE AND NRN COOK COUNTY THIS EVENING. CAN ALREADY SEE GUST TO 26 KTS AT MKE AS A RESULT. WILL BE A COUPLE MORE HOURS BEFORE CLEARING LAKE COUNTY INTO COOK. EXPECTING TO CLEAR COUNTIES FROM WATCH WITH FRONTAL PASSAGE. TIMING IS EVERYTHING. IF FROPA DOESNT CLEAR PORTIONS OF WATCH...NIGHTFALL COOLING SHUD HELP DROP CAPES AND LESSEN STORM SEVERITY THIS EVENING. STILL EXPECTING SOME LINGERING SHOWERS AND ISOLATED STORMS OVERNIGHT...SIMILAR TO LAST NIGHT... WITH PSBL RESURGENCE ON TUESDAY ALONG NEAR STNRY FRONTAL BOUNDARY OVER NRN IL AND NRN INDIANA. BEFORE DEPARTING TUESDAY NIGHT...ANOTHER IMPULSE ASSOCIATED WITH A SAGGING UPR JET WILL DROP DOWN THRU THE UPR MS VLY LATE TUESDAY AND LIKELY ADD MORE ENERGY TO ANY DAYTIME HEATING INDUCED CONVECTION. ON THE BRIGHT SIDE...THIS IMPULSE WILL DEEPEN MID LVL TROUGHING OVER THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY AND HELP PUSH THE STAGNATED BOUNDARY SOUTHWARD AND OUT OF THE REGION. DRIER AND MORE STABLE HIGH PRESSURE WILL WORK SOUTH ON WEDNESDAY AND PERMIT A DRY PERIOD THRU FRIDAY NIGHT. RETURNED SW FLOW OVER THE WEEKEND WILL ALLOW MOISTURE TO MOVE BACK NORTH AND PREPARE US FOR A STORM THREATENED WEEKEND. RLB && .AVIATION... 1230 PM CDT CIGS/VIS VFR THRU PERIOD XCP INVOF TSTMS. 1800 UTC TAFS...MAIN FCST CONCERN THIS AFTERNOON CONTINUES TO BE CONVECTIVE FCST. TIMING NOT SO MUCH AN ISSUE AS LOCATION OF AFTN INITIATION. AIR MASS ACROSS RGN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED CAPE NR 2500 J/KG VCTY IL/WI STATE LINE. HOWEVER...SVRL BOUNDARIES LEFT FROM LAST NIGHTS TSTMS HAVE COMPLICATED THIS AFTNS FCST. SFC MESO ANALYSIS SHOWS OUTFLOW BOUNDARY FROM QUAD CITIES EWD INTO NWRN INDIANA. THOUGH WIND FIELD ASSD WITH THIS BOUNDARY IS IN THE PROCESS OF WASHING OUT...COMBO OF RESIDUAL COOL OUTFLOW AND CLOUD COVER CONTINUE TO PRODUCE ZONE OF DIFFERENTIAL HEATING FROM NR MLI-IKK. SFC DEW POINTS IN MID 60S ARE POOLING ALONG THIS BOUNDARY. SUSPECT THAT DESPITE HIGHEST CAPE BEING AHEAD OF COLD FRONT APCHG FROM SRN WI...CONVECTIVE INITIATION AFT 20Z WILL BE FOCUSED GENLY ALG/S OF INTERSTATE 80. THEREFORE...HAVE JUST GONE WITH VCTS FOR A WHILE LATE THIS AFTN AS SFC COLD FRONT MOVES THROUGH. GREATER LIKELIHOOD OF MORE WIDEPREAD STORMS EXPECTED OVR AREAS S OF TERMINALS. VIS SATLT IMAGERY ALSO HIGHLIGHTING NARROW BAND OF TCU FROM NR COU-UIN-N OF SPI. IF THIS AREA CONTINUES TO ERUPT...IT WILL FURTHER INHIBIT CONVECTIVE DVLPMT OVR NRN IL/IN. ONE OR MORE TSTM CLUSTERS WILL LIKELY DVLP AGAIN TONIGHT TO N OF FRONTAL BOUNDARY FCST TO BCM STATIONARY FROM NRN MO-CNTRL IL/IN. MOST CONCENTRATED AREA OF THESE STORMS WILL BE ALONG WRN EXTENSION OF THIS BOUNDARY. THEREFORE...WILL HOLD OFF FROM MENTIONING THUNDER WITH OVERNIGHT ROUND OF STORMS...BUT DO EXPECT OCNL SHWRS FROM ANVIL CANOPY GIVEN CLOSE PROXIMITY OF ACTIVE CONVECTIVE ZONE. WIND SHIFT WILL ALSO BE MOVING THRU AREA LATE THIS AFTN AS COLD FRONT ACROSS SRN WI SAGS SWD. THIS WILL SHIFT WSWLY WINDS NOW OVR AREA INTO THE N BY 00Z. MERZLOCK && .MARINE... 223 PM CDT A COLD FRONT IS TRACKING SOUTH ACROSS SOUTHERN LAKE MICHIGAN THIS AFTERNOON. STILL MONITORING NORTH WINDS BEHIND THIS FRONT WHICH MAY PRODUCE GUSTS APPROACHING SMALL CRAFT ADVISORY CRITERIA FOR THE INDIANA AND ILLINOIS NEARSHORE WATERS. BEFORE THAT...THUNDERSTORMS ALONG THE FRONT MAY PRODUCE GUSTS EXCEEDING SPECIAL MARINE WARNING CRITERIA THIS AFTERNOON AND EVENING. PROLONGED NORTH TO NORTHEAST WINDS ACROSS SOUTH HALF OF THE LAKE TUESDAY INTO WEDNESDAY MAY GENERATE WAVE HEIGHTS IN THE 3 TO 4 FT RANGE. WINDS BEGIN TO DIMINISH WEDNESDAY NIGHT AS NEXT SURFACE HIGH BUILDS INTO THE WESTERN GREAT LAKES. LENNING && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 347 PM CDT MON JUN 1 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 022100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 347 PM CDT MON JUN 1 2009 /447 PM EDT MON JUN 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR MOST OF NORTHERN ILLINOIS AND ALL OF NORTHWEST INDIANA... INCLUDING THE NEARSHORE LOCATIONS. EVENING THUNDERSTORMS MAY PRODUCE: HAIL OF 1 INCH OR GREATER IN DIAMETER. DAMAGING WIND GUSTS TO 70 MPH. HEAVY DOWNPOURS. FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE A THREAT THROUGH THE NIGHT AHEAD OF A SAGGING COLD FRONT MOVING SOUTH FROM WISCONSIN. THE MORE SEVERE STORMS WILL GENERALLY BE SOUTH OF THE ILLINOIS COUNTIES ALONG THE WISCONSIN BORDER. THIS FRONT WILL STALL AND BECOME STATIONARY ACROSS NORTHERN ILLINOIS AND INDIANA OVERNIGHT. DISCUSSION: AS IMPULSES MOVE ACROSS NORTHERN ILLINOIS AND NORTHERN INDIANA FROM IOWA THIS EVENING INTO A PRIMED ENVIRONMENT FOR CONVECTION... THUNDERSTORMS WILL REACH STRONG TO SEVERE STAGES. A COLD FRONT SAGGING SOUTH FROM WISCONSIN WILL HELP TO STABILIZE NORTHERN COUNTIES EARLY IN THE EVENING. OTHERWISE EVENING COOLING WILL WORK TO ESTABLISH LESS VOLATILE CONDITIONS. HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE TO THREATEN NORTHERN ILLINOIS AND INDIANA AFTER THE WATCH EXPIRATION BUT ARE NOT EXPECTED TO BE AS VIGOROUS. HEAVY DOWNPOURS MAY LEAD TO FLOODING OF LOW LYING URBANIZED AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY WEDNESDAY AS THE FRONT REMAINS NEARLY STATIONARY ACROSS NORTHERN ILLINOIS AND INDIANA. THE POTENTIAL EXISTS FOR SOME STORMS TO BE SEVERE AGAIN ON TUESDAY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. WITH THE POTENTIAL FOR SEVERAL ROUNDS OF STRONG THUNDERSTORMS OVER THE NEXT FEW DAYS...HEAVY RAINFALL AMOUNTS OF ONE AND A HALF TO TWO INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE POSSIBLE. THIS RAINFALL WILL LIKELY LEAD TO RENEWED FLOODING ALONG AREA RIVERS AS WELL AS URBANIZED...LOW LYING...AND POORLY DRAINED AREAS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH 10 PM CDT THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-022100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 347 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...LARGE HAIL...HEAVY DOWNPOURS AND WIND GUSTS TO 50 KNOTS WILL BE POSSIBLE WITH THESE STORMS. A SMALL CRAFT ADVISORY WILL ALSO BE IN EFFECT UNTIL 10 PM CDT FOR STRONG NORTH TO NORTHEAST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS THROUGH TUESDAY EVENING. WIND GUSTS TO 40 KNOTS AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-022100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 347 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A THREAT OF THUNDERSTORMS ACROSS THE SOUTHERN PORTIONS OF THE LAKE TONIGHT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS AND WIND GUSTS TO 50 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN PART OF LAKE MICHIGAN TUESDAY. WIND GUSTS TO 40 KNOTS AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
235 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL AURORA 41.77N 88.29W
06/01/2009 M0.75 INCH KANE IL TRAINED SPOTTER
&&
MORRISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
236 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL NAPERVILLE 41.76N 88.15W
06/01/2009 M0.50 INCH DUPAGE IL PUBLIC
PEA TO MARBLE SIZE HAIL COVERED THE GROUND
&&
MORRISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
241 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL NAPERVILLE 41.76N 88.15W
06/01/2009 M0.50 INCH DUPAGE IL EMERGENCY MNGR
&&
MORRISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
248 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL HOMEWOOD 41.56N 87.66W
06/01/2009 M0.25 INCH COOK IL TRAINED SPOTTER
LASTED 20 TO 30 SECONDS
0245 PM HAIL WOODRIDGE 41.74N 88.04W
06/01/2009 M0.75 INCH DUPAGE IL PUBLIC
&&
MORRISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 NNW BOLINGBROOK 41.76N 88.11W
06/01/2009 M0.75 INCH DUPAGE IL TRAINED SPOTTER
COCORAHS OBSERVER
&&
MORRISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 403 PM CDT MON JUN 1 2009 ILZ033-INZ019-012200- BENTON-IROQUOIS- 403 PM CDT (503 PM EDT) MON JUN 1 2009 AT 4:00 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS OVER FAR SOUTHERN IROQUOIS AND BENTON COUNTIES...NEAR HOOPESTON...AMBIA AND TALBOT...MOVING TO THE EAST AROUND 20 MPH. HAIL UP TO THE SIZE OF PENNIES...WINDS TO 50 MPH AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED WITH THESE STORMS INCLUDES... AMBIA... TALBOT... BOSWELL... THE FAR SOUTHEAST CORNER OF IROQUOIS COUNTY. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KREIN
The Chicago radar (KLOT), 134 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Damage was reported to a house and trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174572, 174571, 174573, 174574.